Maryland, 2017

Damaging Wind in Maryland, July 1, 2017

July 1, 2017 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 1, 3:05 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 1, 3:05 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
405 PM EDT Sat Jul 1 2017

.SYNOPSIS...
A weak cold front will move across the region late tonight then
stall along the coast Sunday into Monday. Another frontal boundary
moves into the Mid Atlantic region by mid week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Sfc trof over the mts with sct convection developing farther
east in the warm and humid airmass this aftrn, especially across
the northern Outer Banks. Latest high res data showing
different scenarios on just how much activity moves across the
fa over the next several hours. Thus, kept the sct (chc) pops in
for now, highest across the Outer Banks. Any severe threat
appears to be north of the AKQ fa, but typical downpours and
gusty winds are possible in any storm.

Models show enough lingering moisture for the activity to
slowly migrate towards the coast after midnight out ahead of the
approaching cold front. Otw, partly cldy and humid. Lows upr
60s NW-mid 70s SE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Weak wave of low pressure progged along the boundary across
eastern NC Sunday morning so kept low chc shwrs across sern
zones. Otw, frontal boundary location will determine where
convection develops. Expect sern zones to have the best chc
during the afternoon/evening. Slght chc farther north. Highs upr
80s-lwr 90s.

Rather persistent forecast Monday and Tuesday as the models
have the boundary meandering around the Mid Atlantic region.
This to be the focus for mainly diurnal convection with the best
support for any activity across srn zones. Lower chcs farther
north. Highs both days in the upr 80s-lwr 90s. Lows upr 60s NW-
mid 70s SE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Long term period will be characterized by frequent chances for
shras/tstms and near to slightly above normal temps. For Wed...will
include a chance of tstms during the aftn hours with decent moisture
in the area and weak shortwave energy embedded in the zonal flow
aloft. With weak mid-level energy and lack of low-level forcing,
will cap pops attm at 40%. A stronger vort max aloft approaches the
area Thu/Thu night, with pops up to 50%. Again will not go likely
with pops with some uncertainties regarding timing this far out in
time. Chance of rain continues into late next week as the frontal
bndry may stall in the vicinity. As for temps...expect highs in the
upr 80s to lwr 90s each day with lows in the upr 60s to mid 70s.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Generally VFR conditions across the region with warm S-SW flow
but lots of sct-bkn clouds 3000-4000 feet. A weak trof of low
pressure will slowly move through the CWA this afternoon and
evening and help to fire off some convection. All TAF sites have
a decent chance of showers and thunderstorms before sunset.
With the humid airmass, heavy rain and strong gusty winds will
be the biggest threat. Some scattered showers will probably
linger through the overnight with mostly mid level ceilings and
a chance for some patchy MVFR ceilings across the region.

Outlook: Scattered afternoon/evening showers and thunderstorms
will once again be possible Sunday. Otherwise, mainly VFR
conditions are expected Sunday through Tuesday. Patchy morning
fog or stratus will be possible in the later part of the outlook
period.

&&

.MARINE...
Latest sfc analysis shows high pres offshore with a sfc lee trough
over the area. Expect sub-sca conditions for the remainder of this
weekend into early next week. Weak pres gradient for Sun will
allow for light winds and sea breezes during the aftn. Similar
conditions into Mon with winds aob 10 kt, waves over the Bay 1-2
ft, and seas over cstl wtrs 2-3 ft. Fairly benign marine
conditions continue through the middle of the week, with the
next stronger cold front approaching the area late in the week.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MAS
AVIATION...JEF
MARINE...MAS
Hazardous weather outlook, Jul 1, 4:26 AM EST, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
526 AM EDT Sat Jul 1 2017

MDZ024-NCZ012>017-030>032-102-VAZ084-086>090-092-093-095>098-523>525-
020930-
Inland Worcester-Northampton-Hertford-Gates-Pasquotank-Camden-
Western Currituck-Bertie-Chowan-Perquimans-Eastern Currituck-
Gloucester-Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
York-Newport News-Hampton/Poquoson-
526 AM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-020930-
Maryland Beaches-Accomack-Northampton-
526 AM EDT Sat Jul 1 2017

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>023-VAZ048-060>062-064>069-075>083-085-509>522-020930-
Dorchester-Wicomico-Somerset-Fluvanna-Prince Edward-Cumberland-
Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Middlesex-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
526 AM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and south central Virginia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected this afternoon into this
evening. A few storms may become strong to severe...capable of
producing strong gusty winds...frequent lightning...and heavy
downpours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

05

In the hours before

Special weather statement, Jul 1, 3:50 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Wakefield VA
450 PM EDT SAT JUL 1 2017

VAZ066-067-079-080-012130-
Lunenburg-Nottoway-Dinwiddie-Brunswick-
450 PM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT LUNENBURG...SOUTHERN NOTTOWAY...
WEST CENTRAL DINWIDDIE AND NORTHWESTERN BRUNSWICK COUNTIES...

At 449 PM EDT, a strong thunderstorm was located over Victoria,
moving east at 30 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.

Locations impacted include...
Blackstone, Victoria, Kenbridge, Lunenburg, Alberta, Fort Pickett,
Dundas, Bacons Fork, Cochran, Irby, Gills Corner, Arvins Store,
Murdocks, Forkland, Nutbush, Darvills, The Falls, Pleasant Grove,
Dominy Corner and Oral Oaks.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3706 7838 3710 7832 3710 7828 3712 7824
      3716 7824 3705 7777 3678 7788 3694 7840
TIME...MOT...LOC 2049Z 281DEG 25KT 3699 7820

BUTNER
Special weather statement, Jul 1, 4:29 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wakefield VA
529 PM EDT SAT JUL 1 2017

VAZ065-066-079-087-012215-
Mecklenburg-Lunenburg-Greensville-Brunswick-
529 PM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MECKLENBURG...NORTH
CENTRAL GREENSVILLE...SOUTHEASTERN LUNENBURG AND BRUNSWICK
COUNTIES...

At 529 PM EDT, a strong thunderstorm was located over Dundas, or 8
miles southeast of Kenbridge, moving southeast at 20 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
this storm.

Locations impacted include...
South Hill, Lawrenceville, Brodnax, Brunswick, Alberta, Dundas,
Bacons Fork, Gary, Cochran, Gills Corner, Rawlings, Dolphin, Barrows
Store, Pleasant Shade, Warfield, Meredithville, Forksville, Lafoon
Corner, Ordsburg and Danieltown.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3682 7831 3693 7811 3702 7800 3699 7797
      3698 7792 3699 7785 3694 7772 3691 7771
      3692 7770 3689 7766 3690 7765 3687 7764
      3688 7763 3689 7764 3687 7760 3685 7758
      3672 7766 3664 7787
TIME...MOT...LOC 2129Z 295DEG 17KT 3690 7799

BUTNER
Special weather statement, Jul 1, 4:42 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Wakefield VA
542 PM EDT SAT JUL 1 2017

MDZ021-022-012245-
Dorchester-Wicomico-
542 PM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WICOMICO AND
NORTHERN DORCHESTER COUNTIES...

At 542 PM EDT, a strong thunderstorm was located 7 miles north of
Taylors Island, moving east at 25 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Cambridge, Hurlock, Federalsburg, Hebron, Sharptown, Secretary,
Vienna, University Of Maryland Center For Environmental Studies, East
New Market, Mardela Springs, Galestown, Church Creek, Brookview,
Eldorado, Madison, Hudson, Lloyds, Woolford, Bucktown and Linkwood.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3869 7576 3864 7571 3841 7569 3849 7629
      3850 7633 3850 7626 3853 7620 3856 7621
      3854 7628 3857 7631 3860 7626 3862 7628
      3863 7624 3860 7621 3863 7617 3859 7616
      3857 7603 3867 7595 3870 7590
TIME...MOT...LOC 2142Z 288DEG 23KT 3857 7626

BUTNER

The radar

The Dover AFB radar (KDOX), 74 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
July 1, 5:30 PM EST
Where
Dorchester County, 3 mi NE of Riggins Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
38.450, -76.140

Large tree was downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713258.